Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 4, NWS Shreveport, LA

February 24, 2001McCurtain County, Oklahoma

NWS Shreveport, LA issued this severe thunderstorm warning at Feb 24, 2001, 1:34 PM CST for McCurtain County, Oklahoma. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 24, 2001, 1:34 PM CST (19:34 UTC)
Expired
Feb 24, 2001, 2:00 PM CST
In force
26 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County McCurtain County, OK

The radar

The Western Arkansas radar (KSRX), 136 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 24, 1:55 PM CSTHail 0.75Eagletown, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 11:30 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2001-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2001-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 531 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
531 m²/s²
0-3 km storm-relative helicity
696 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

664 
WUUS54 KSHV 241935
SVRSHV
OKC089-242000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
134 PM CST SAT FEB 24 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 200 PM CST

* AT 134 PM CST...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF
  SMITHVILLE...OR ABOUT 32 MILES NORTHWEST OF DE QUEEN...MOVING
  NORTHEAST AT 60 MPH.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA
UNTIL 200 PM CST.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 10:15 AM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Feb 24, 10:15 AM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1015 AM CST SAT FEB 24 2001

FRONT CONTINUES TO TRACK EASTWARD AROUND 30 KNOTS THIS MORNING AND
WAS NEARING FORT WORTH AT 10 AM. THIS IS SLIGHTLY BEHIND CURRENT
FORECAST...SO A FEW ADJUSTS MAY BE NEEDED FOR THIS AFTERNOON.
FIRST...POPS WILL HAVE TO BE LOWERED ACROSS LOUISIANA ZONES...AS
LINE OF STORMS MAY NOT REACH SHREVEPORT UNTIL AROUND 5PM. THUS AREAS
EAST OF THIS POINT WILL NEED HIGHEST POPS THIS EVENING. SEVERE
POTENTIAL STILL LOOKS HIGH...AND PARTIAL CLEARING AHEAD OF
CONVECTIVE ACTIVITY WILL ONLY ADD TO THIS THREAT. TEMPS WILL HAVE TO
BE RAISED...AND HIGHS NEAR 80 ARE NOT OUT OF REACH. WINDS WILL
ACTUALLY HOLD TEMPS DOWN SOME DUE TO MIXING. HELICITY IS VERY HIGH
DUE TO WIND SPEED SHEAR...NOT SO MUCH FROM DIRECTION AS WINDS
CONTINUE TO BECOME MORE SOUTHERLY AHEAD OF APPROACHING TROF.
HIGH WIND WILL BE MAIN SEVERE WEATHER THREAT BUT CAN NOT$ RULE OUT A
TORNADO OR TWO...ESPECIALLY IF CONVECTION DEVELOPS AHEAD OF LINE
IN THE STRONGER SHEAR ENVIRONMENT.

UPDATE SHOULD BE OUT BY 11 AM.

.SHV...NONE.

14

In the hours before

Special weather statement, Feb 24, 10:45 AM CST, 2 hours 49 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-241730-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1045 AM CST SAT FEB 24 2001

THUNDERSTORMS ARE EXPECTED TO MOVE INTO EAST TEXAS AND SOUTHEAST
OKLAHOMA AND ADJACENT PORTIONS OF SOUTHWEST ARKANSAS EARLY THIS
AFTERNOON AND TRACK EAST REACHING NORTHWEST LOUISIANA AND THE
REMAINDER OF SOUTHWEST ARKANSAS BY EARLY EVENING.

THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WIND. SOME HAIL IS
ALSO EXPECTED AND A TORNADO OR TWO IS ALSO POSSIBLE. EXPECT
TORNADO WATCHES TO BE ISSUED BY EARLY AFTERNOON FOR NORTHEAST TEXAS
...SOUTHEAST OKLAHOMA AND ADJACENT PORTIONS OF SOUTHWEST ARKANSAS
WITH WATCHES POSSIBLE IN NORTHWEST LOUISIANA EARLY THIS EVENING.

THE ACTIVATION OF STORM SPOTTERS...SKYWARN NETWORKS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...WILL LIKELY BE
REQUIRED THROUGH EARLY THIS EVENING.

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.